Almost one in seven people in a Dutch clinic population stopped treatment with the HIV integrase inhibitor dolutegravir because of side-effects, investigators from the Netherlands report in the online edition of AIDS. Approximately 14% of patients ceased therapy with the drug because of tolerability issues, much higher than the rate seen in clinical trials. Dolutegravir was twice as likely to be stopped if it was taken in combination with abacavir, but the side-effects that led to a change of treatment were not associated with abacavir.
“In a ‘real life’ clinical setting of DGV [dolutegravir] use in cART [combination antiretroviral therapy], we found that in general DGV was tolerated very well by most patients, but it was stopped at a much higher rate than reported in randomized controlled trials,” comment the authors.
Dolutegravir is currently recommended for first-line HIV therapy. The drug is available in a combination tablet with abacavir and lamivudine (Triumeq) and as a 50mg single drug tablet (Tivicay). Dolutegravir is approved for the treatment of people with HIV who have never taken treatment before (antiretroviral naive) and those who have taken other treatment before (treatment experienced).
In clinical trials, dolutegravir had a potent anti-HIV effect and was shown to be safe and tolerable, with a 48-week discontinuation rate of no more than 2 to 3%. However, doctors in the Netherlands observed a significantly higher proportion of their patients were stopping therapy with the drug than the rate observed in clinical trials. They therefore conducted a study to determine the frequency, timing and reasons for stopping dolutegravir-containing therapy.
The study population comprised 556 people in Leiden and Amsterdam who initiated dolutegravir between 2014 and 2016. Their median age was 48 years and 66% were men who have sex with men (MSM). Approximately a fifth of patients were antiretroviral naive. The combination pill Triumeq was prescribed to 57% of patients and, in all, 64% were taking dolutegravir in combination with abacavir.
A total of 85 people (15%) stopped taking their dolutegravir-containing regimen. For 76 patients (14%) side-effects were reported as the reason. Patients stopped therapy a median of 73 days after initiation; 95% stopped within a year of starting their dolutegravir-containing regimen
Common reasons for stopping dolutegravir were insomnia and sleep disturbances (6%), gastrointestinal complaints (4%) and neuropsychiatric symptoms such as anxiety, depression and psychosis (4%). In almost all cases, these side-effects resolved after therapy with the dolutegravir-containing regimen was discontinued. No cases of virological failure were reported.
Patients were approximately twice as likely to stop their treatment if they were taking dolutegavir in combination with abacavir (aRR = 1.92%; 95% CI, 1.09-3.38; p = 0.01).
“We considered that there might be an interaction between the drugs, leading to more treatment interruption,” write the authors, adding that both drugs are metabolised using a similar hepatic pathway. They note, “the apparent interaction between DGV and abacavir mediated by this common degradation pathway has not been studied.”
In contrast, taking dolutegravir in combination with a boosted protease inhibitor was associated with a lower risk of treatment discontinuation (aRR = 0.20; 95% CI, 0.05-0.86; p = 0.03).
The authors call for larger studies to determine the rate of dolutegravir treatment discontinuations due to side-effects.
de Boer M et al. Intolerance of dolutegravir containing cART regimens in real life clinical practice. AIDS, online edition. DOI: 10.1097/QAD.0000000000001279 (2016).